The medical community is urging parents to take whatever steps necessary to protect their children from the latest trend sweeping the TikTok app, the “Benadryl Challenge.”
“The bottom line is that engaging in such a challenge is inherently dangerous and can be fatal,” Dr. Robert Glatter, an emergency physician at Lenox Hill Hospital in New York City, told Fox News, adding, “In light of these and other risky social media ‘challenges,’ it’s vital that parents monitor their teens’ social media activity.”
The game involves TikTok users, mostly teenagers, encouraging each other to take as much over-the-counter allergy medication as needed to hallucinate.
To date, the challenge has led to the death of a 15-year-old Oklahoma teenager last week and the hospitalizations of at least three Texas teenagers in May.
“Hallucinations can certainly occur from a Benadryl overdose on the way to having coma,” Dr. Stokes Peebles, a professor of medicine at Vanderbilt University, told WKRN. “This is not something that somebody should want to have happen to them, because it’s not pleasant. And, they can die or can have long-lasting side effects.”
Benadryl is a brand name of the antihistamine drug diphenhydramine manufactured by Johnson & Johnson, and the company emailed the following statement to Fox News regarding the TikTok challenge:
“The health and safety of people who use our products is our top priority. The BENADRYL TikTok trend is extremely concerning, dangerous and should be stopped immediately. As with any medicine, abuse or misuse can lead to serious side effects with potentially long-lasting consequences, and BENADRYL® products should only be used as directed by the label. It is our strong recommendation that all medications be kept out of the reach of children at all times. We are working with TikTok and our partners to do what we can to stop this dangerous trend, including the removal of content across social platforms that showcase this behavior.”
Peebles also told WKRN the challenge is not only dangerous but also based on a false premise.
“It causes sedation. It doesn’t cause a high, so that’s a fallacy right off the bat,” he said.
Peebles warned that in addition to not producing the quick high teens might be seeking, side effects caused by misuse of the medication can include heart attack, seizure and stroke, WKRN reported.
The following physicians also relayed to Fox News their concerns about the health risks involved in the “Benadryl Challenge”:
• “The Benadryl Challenge is dangerous and potentially lethal. … In normal doses, Benadryl is safe. In an overdose, Benadryl can cause the heart to beat irregularly, which could eventually lead to the heart stopping. It can also cause seizures and extreme drowsiness, which could be fatal when combined.”
Dr. Adam Berman, toxicologist and associate chair of emergency medicine at Northwell Health/ Long Island Jewish Medical Center in New York
• “Benadryl ingestion can affect the brain (this is why it causes hallucinations that are mentioned in the description of the challenge), but it can also affect the heart. When taken in large quantities, Benadryl can cause heart rhythm problems, cardiac arrest, and death.”
Dr. Kelly Johnson-Arbor, medical director at National Capital Poison Center
• “People may require intubation to secure their airway in the setting of a significant overdose. Simply put, as you approach the dose that leads to hallucinations that the ‘challenge’ calls for, the risk for seizures and deadly cardiac arrhythmias significantly increases as well.”
Dr. Robert Glatter, emergency physician at Lenox Hill Hospital in New York City
© 2020 Cox Media Group